To the Editor.
— Toxic interactions between disulfiram (Antabuse) and a number of drugs (including isoniazid, metronidazole, phenytoin sodium, and oral anticoagulants) have been well documented. Similarly, the adverse interaction of amitriptyline hydrochloride (Elavil) with various medications (including anticholinergic and sympathomimetic drugs, and ethchlorvynol and other CNS depressants) has been established. We describe two patients of the Alcoholism Treatment Unit (ATU) of the Philadelphia Veterans Administration Medical Center, in each of whom we observed an unusual clinical course that may have been the result of a toxic interaction between disulfiram and amitriptyline not reported previously.
Report of Cases.
— Case 1.—A 33-yearold alcoholic man, treated with disulfiram, manifested symptoms of endogenous depression. Amitriptyline hydrochloride therapy was started, at a dosage of 25 mg at bedtime, to be increased to 100 mg during the next week. After only five days on the amitriptyline regimen, the patient reported improvement of his insomnia